Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Norman, OK

October 12, 2021Harmon County, Oklahoma

NWS Norman, OK issued this special weather statement at Oct 12, 2021, 5:03 PM CDT for Harmon County, Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2021, 5:03 PM CDT (22:03 UTC)
Expired
Oct 12, 2021, 5:30 PM CDT
In force
27 min
Issued by
NWS Norman, OK
Hail
0.75 in
Wind
50

County Harmon County, OK

The radar

The Altus AFB radar (KFDR), 78 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 399 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
399 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WWUS84 KOUN 122203
SPSOUN

Special Weather Statement
National Weather Service Norman OK
503 PM CDT Tue Oct 12 2021
 
OKZ033-034-036-122230-
Harmon OK-Greer OK-Jackson OK-
503 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of west central
Jackson, eastern Harmon and southwestern Greer Counties through 530
PM CDT...

At 501 PM CDT, radar, and visual observations from live tower cam 
imagery, shows increasingly organized developing thunderstorm near 
Gould moving northeast at 35 mph. 

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated. 

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Mangum, Gould and McQueen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasinga and severe weather may develop 
rapidly. Be certain to monitor local radio stations and available 
television stations for additional information and possible warnings 
from the National Weather Service.

&&

LAT...LON 3453 9974 3456 9990 3499 9978 3491 9947
TIME...MOT...LOC 2201Z 201DEG 31KT 3465 9979 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

BRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Oct 12, 3:11 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Oct 12, 3:11 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Norman OK
311 PM CDT Tue Oct 12 2021

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 311 PM CDT Tue Oct 12 2021

Will need to be relatively brief given the workload today. From a
meteorological standpoint here are our concerns/uncertainties.

1. Magnitude of low-level warm/moist advection will be the primary
driver for instability through the night. This is typical with
significant mid-latitude systems in the fall especially.

2. The potential for discrete/semi-discrete convective initiation
further south where DCVA forcing/height falls are less. This is
shown in some of the CAMs (i.e., HRRR, and FV3).

3. The degree of near-surface buoyancy and thus specifically where
convection will primarily be rooted could potentially modulate the
tornado threat to some degree. Low-level thermodynamic details are
always important for this.

Significant negative 500-mb height anomalies are associated with the
trough/closed low moving northeastward through the central Rockies
late today. The low-level response is quite significant and
impressive with a broad and strong low-level jet quickly modifying
the atmosphere with strong moisture advection. The net result will
be an instability/shear parameter space that is anomalous and quite
supportive of tornadoes. The primary limiting factors to a more
significant tornado event could be how convection initiates/evolves,
the details of near-ground buoyancy, and if timing of stronger
forcing for ascent/cap removal are out of phase. This is primarily
an issue for the Panhandles into southwest Kansas.

There is a conditional scenario of some development in the southwest
later this evening working toward central Oklahoma (re: some of the
HREF members). This may be primarily rooted within deeper moisture
surge and just above the ground, so may be slightly elevated.
Nevertheless, strong effective shear and steepening mid-level lapse
rates could yield at least a large hail damaging wind threat if this
scenario does evolve.

Ultimately, later in the evening, shear vector orientation and
surging Pacific front should result in an evolution toward linear
mode, likely before the bulk of the convection enters our area.
Regardless of a more positive (north-northeast to south-southwest)
orientation of the linear convective system limiting the angle to
the deep shear vectors, the shear magnitudes will be enough for
some QLCS mesovortices and a QLCS tornado concern into the night,
and as far east as central Oklahoma. We will watch for rear-
inflow jets, surges/bows for localized enhanced wind/tornado
threat into the night.

BRB

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 311 PM CDT Tue Oct 12 2021

Will be brief with the long term. Ensemble mean amounts are more
than reasonable for another wave of convection Wednesday night
into Thursday across our southeast. This is induced by the next
low- amplitude shortwave but exacerbated by deep eastern Pacific
tropical connection with deep moisture driving precipitable water
values to quite anomalous levels. We issued a Flood Watch for this
concern. A quieter pattern will settle in this weekend into early
next week.

BRB

&&

.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Tue Oct 12 2021

MVFR cigs will dominate the forecast with periods of SHRA/TSRA
through tonight. Ongoing activity expected to shift quickly north
of terminals by about 21Z with redevelopment possible this evening
and especially overnight spreading from west to east. Strong
southerly winds with LLWS expected ahead of a cold front/squall
line that will pass over the region overnight. Behind storms/front
will be lighter southwest winds and clearing skies toward end of
forecast period.

&&

.UPPER AIR...
Issued at 1243 PM CDT Tue Oct 12 2021

An Upper Air flight is planned for 00Z and 03Z this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  65  77  60 /  70 100  30  30
Hobart OK         78  58  77  57 /  50 100   0  20
Wichita Falls TX  82  66  80  63 /  70  90  40  40
Gage OK           73  48  73  47 /  20  70   0   0
Ponca City OK     76  63  75  54 /  60 100  30  10
Durant OK         78  69  79  65 /  70  60  90  90

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from Wednesday evening through Thursday evening for
     OKZ043-047-048-050>052.

TX...None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...11
Hazardous weather outlook, Oct 12, 12:07 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1207 PM CDT Tue Oct 12 2021

OKZ004>048-050>052-TXZ083>090-131715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1207 PM CDT Tue Oct 12 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight

.Thunderstorms...
Scattered showers and some storms will remain possible through the
afternoon hours. The severe potential with these storms is low
although small hail could be possible with the stronger storms.

There is a risk for severe storms later this evening into
Wednesday morning. Individual storms are expected to develop in
the Texas Panhandle and far western Oklahoma this evening and
eventually develop into a line as they move east across the area.
In addition to this activity, a few storms may develop ahead of
the line across southwest Oklahoma by sunset and move into
central Oklahoma this evening. Large hail up to baseballs,
damaging winds up to 70 mph, and a few tornadoes will be possible
with the initial storms but then damaging winds will become an
increasing concern with the line of storms overnight.

With the severe weather expected to take place during the
nighttime into morning hours, make sure you have multiple ways to
receive warnings.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this evening into Wednesday
morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

.Thunderstorms...
Ongoing severe weather will be possible across portions of
Oklahoma and north Texas Wednesday morning as thunderstorms and a
cold front continues to move across the area. Damaging winds will
be the primary concern.

Thunderstorms will remain possible across portions of central and
southern Oklahoma and western north Texas through Wednesday
evening before rain chances spread back north and continue
Thursday. The severe potential will diminish by Wednesday
afternoon. However, heavy rain will to be a concern.

.Heavy Rain...
Heavy rainfall Wednesday and Thursday could cause flooding in some
areas, especially in parts of south central and southeastern
Oklahoma where a Flood Watch is in effect for Wednesday night and
Thursday.

In the hours before

Special weather statement, Oct 12, 1:46 PM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Norman OK
146 PM CDT Tue Oct 12 2021

OKZ018-019-024-121915-
Kingfisher OK-Logan OK-Canadian OK-
146 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of southeastern
Kingfisher, west central Logan and northeastern Canadian Counties
through 215 PM CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of El Reno, moving north at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Reno, Kingfisher, Yukon, Piedmont, Cashion, Dover, Cimarron City
and Richland.

This includes Interstate 40 between mile markers 122 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3542 9781 3546 9802 3600 9791 3593 9759
TIME...MOT...LOC 1846Z 194DEG 44KT 3552 9790

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Oct 12, 2:33 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Norman OK
233 PM CDT Tue Oct 12 2021

OKZ012-013-019-020-122000-
Garfield OK-Payne OK-Logan OK-Noble OK-
233 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of southwestern Noble,
northwestern Logan, west central Payne and southeastern Garfield
Counties through 300 PM CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cimarron City, moving northeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Crescent, Cedar Valley, Mulhall, Cimarron City, Orlando, Lucien, Lake
Carl Blackwell and Hayward.

This includes Interstate 35 between mile markers 172 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3620 9723 3583 9756 3587 9767 3589 9767
      3632 9754
TIME...MOT...LOC 1932Z 205DEG 36KT 3591 9760

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

11
Special weather statement, Oct 12, 3:03 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Norman OK
303 PM CDT Tue Oct 12 2021

OKZ013-019-020-122045-
Payne OK-Logan OK-Noble OK-
303 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of central Noble, north
central Logan and west central Payne Counties through 345 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm over
Orlando, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Perry, Red Rock, Orlando, Sooner Lake, Lake Carl Blackwell and Ceres.

This includes Interstate 35 between mile markers 172 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3647 9703 3640 9703 3607 9734 3612 9751
      3616 9749 3617 9746 3621 9746 3658 9727
TIME...MOT...LOC 2003Z 208DEG 39KT 3615 9737

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Oct 12, 3:42 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Norman OK
342 PM CDT Tue Oct 12 2021

OKZ008-013-122115-
Kay OK-Noble OK-
342 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of southeastern Kay and
north central Noble Counties through 415 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Rock, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...A significant amount of hail could occur causing
         accumulations on roads and briefly impacting travel.

Locations impacted include...
Ponca City, Kaw City, Red Rock, Marland, Kildare and southwestern Kaw
Lake.

LAT...LON 3675 9684 3675 9689 3668 9693 3669 9702
      3670 9704 3668 9706 3666 9706 3664 9705
      3660 9704 3659 9706 3658 9702 3658 9696
      3640 9716 3645 9728 3686 9710
TIME...MOT...LOC 2040Z 208DEG 33KT 3648 9718

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

BRB
Special weather statement, Oct 12, 4:14 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Norman OK
414 PM CDT Tue Oct 12 2021

OKZ008-122145-
Kay OK-
414 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of eastern Kay County
through 445 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Ponca City, moving northeast at 40 mph.

HAZARD...Up to nickel size hail.

SOURCE...Radar indicated.

IMPACT...A significant amount of hail could occur causing
         accumulations on roads and briefly impacting travel.

Locations impacted include...
Ponca City, Kaw City, Hardy and Kaw Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
      3674 9683 3675 9687 3675 9689 3668 9693
      3669 9702 3670 9704 3667 9707 3668 9709
      3700 9695 3700 9675
TIME...MOT...LOC 2113Z 207DEG 33KT 3671 9697

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

BRB
Special weather statement, Oct 12, 5:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Norman OK
503 PM CDT Tue Oct 12 2021

OKZ033-034-036-122230-
Harmon OK-Greer OK-Jackson OK-
503 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of west central
Jackson, eastern Harmon and southwestern Greer Counties through 530
PM CDT...

At 501 PM CDT, radar, and visual observations from live tower cam
imagery, shows increasingly organized developing thunderstorm near
Gould moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mangum, Gould and McQueen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasinga and severe weather may develop
rapidly. Be certain to monitor local radio stations and available
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3453 9974 3456 9990 3499 9978 3491 9947
TIME...MOT...LOC 2201Z 201DEG 31KT 3465 9979

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 10:46 AM CDTFlood WatchOUNAtoka, Bryan, Coal, Johnston, Love, Marshall41 hr
Oct 12, 12:36 PM CDTSpecial Weather StatementOUNAlfalfa24 min
Oct 12, 12:42 PM CDTSpecial Weather StatementOUNCaddo33 min
Oct 12, 1:08 PM CDTSpecial Weather StatementOUNCanadian37 min
Oct 12, 1:09 PM CDTSpecial Weather StatementOUNMajor36 min
Oct 12, 1:28 PM CDTSpecial Weather StatementOUNAlfalfa17 min
Oct 12, 1:35 PM CDTSpecial Weather StatementOUNMajor25 min
Oct 12, 1:42 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods48 min
Oct 12, 1:46 PM CDTSpecial Weather StatementOUNCanadian29 min
Oct 12, 1:50 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan40 min
Oct 12, 2:33 PM CDTSpecial Weather StatementOUNLogan27 min
Oct 12, 3:03 PM CDTSpecial Weather StatementOUNNoble42 min
Oct 12, 3:42 PM CDTSpecial Weather StatementOUNKay33 min
Oct 12, 4:14 PM CDTSpecial Weather StatementOUNKay31 min
Oct 12, 5:26 PM CDTSpecial Weather StatementOUNGreer34 min
Oct 12, 5:37 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon38 min
Oct 12, 6:14 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills, Washita46 min
Oct 12, 6:18 PM CDTTornado WarningOUNBeckham, Greer, Kiowa, Washita42 min
Oct 12, 6:21 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman39 min
Oct 12, 6:51 PM CDTTornado WarningOUNBeckham, Custer, Washita24 min
Oct 12, 5:22 PM CDTSpecial Weather StatementOUNKnox23 min
Oct 12, 5:40 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Hardeman, Knox, Wilbarger50 min

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.